MAUDE Adverse Event Report: COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK® SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25294
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/12/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510k #: k133788.Investigation evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record, the instructions for use, manufacturing instructions, quality control data, and specifications.One device was returned for investigation.The returned packaging confirms the reported complaint device lot number.Inspection of the returned device confirmed that the fiber was returned separated into several pieces.The length of the fiber segment measures 296.4 cm.The fiber was broken 13.1 cm from the proximal end and was held together with the blue fiber covering.Under magnification no charring was visible.The silicone connector cover was separated from the metal plug.A portion of the silicone remained adhered to the metal ring of the plug.The ferrule and the plastic ring were separated from the metal plug.A portion of the glass fiber remained attached to the ferrule.Damage to the plug indicated possible difficulty with connecting to the machine.A review of the device history record found no non-conformances related to the reported failure mode.Because there are no non-conformances associated with reported allegation as fiber breakage, it was concluded that adequate inspection activities have been established and there is objective evidence that the dhr was fully executed, additionally, it was concluded that there is no evidence that nonconforming product exists in house or in field.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions a number of different factors affect the life of any fiber, including: improper handling, continuous lasing with the fiber tip in contact with tissue, never subject fiber optics to sharp bends in handling, use, or storage, discard any fiberoptic assembly that is cracked or broken or does not meet minimum transmission standards, fiber should not be clamped with forceps or other securing instruments as it could result in fiber damage or breakage, extended lasing at high power, lasing with a contaminated or damaged proximal end.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complaint is confirmed based on customer testimony and device failure analysis.Based on the evidence presented, investigation conclusion cannot be determined and any of the mentioned factors in the ifu may have contributed to the reported issue.Per the quality engineering risk assessment, no further action is warranted.We will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
It was originally reported that the plug-in of a cook® single-use holmium laser fiber broke off in a laser system.They were able to remove the plug with needle nose pliers.When the device was returned it was discovered that the fiber was separated into several pieces.It is unknown how the procedure was completed.No adverse events have been reported as a result of the alleged malfunction.Additional information has been requested regarding the patient and the event.At the time of this report, no further information has been provided.

Brand Name
COOK® SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9194464
Report Number1820334-2019-02608
Device Sequence Number19750778
Product Code GEX
UDI-Device Identifier00827002252943
UDI-Public(01)00827002252943(17)220522(10)9760632
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/15/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/22/2022
Device Model NumberG25294
Device Catalogue NumberHLF-S273-HSMA
Device Lot Number9760632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/01/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2019
Initial Report FDA Received Date10/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1